Search Results

You are looking at 1 - 3 of 3 items for

  • Author or Editor: Steven E. Epstein x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

Objective—To determine the cardiopulmonary effects of 3 doses of isoflurane, with and without controlled mechanical ventilation and noxious stimulation, in healthy adult New Zealand white rabbits.

Animals—6 adult female rabbits.

Procedures—Each rabbit was administered isoflurane in oxygen at each of 3 anesthetic doses (1.0, 1.5, or 2.0 times the published minimum alveolar concentration of 2.07%). At each anesthetic dose, blood gas and cardiopulmonary measurements were obtained before and during application of a supramaximal noxious stimulus. Effects of spontaneous and mechanical ventilation were assessed during separate anesthetic episodes.

Results—Mean ± SEM isoflurane concentrations used were 2.11 ± 0.04%, 3.14 ± 0.07%, and 4.15 ± 0.06%. During spontaneous ventilation, the rabbits’ Paco2 and mixed venous Pco2 significantly increased with concomitant reductions in both arterial and mixed venous pH as isoflurane concentration increased. Cardiac output and vascular resistance did not change significantly. Noxious stimulation minimally affected measured cardiopulmonary variables. During mechanical ventilation, significant reductions in arterial blood pressures and cardiac output occurred with increasing isoflurane dose. Systemic vascular resistance index at the highest anesthetic dose was significantly lower than the value at the lowest anesthetic dose. During noxious stimulation, systolic arterial blood pressure and cardiac output significantly increased at the 2 lower isoflurane concentrations, but not at the highest concentration.

Conclusions and Clinical Relevance—In rabbits, isoflurane-induced dose-dependent cardiopulmonary depression was attributable to vasodilation and negative inotropy. At an isoflurane concentration of 4.15% with mechanical ventilation, cardiovascular depression was severe; use of unnecessarily high isoflurane concentrations in this species should be avoided.

Restricted access
in American Journal of Veterinary Research

Abstract

CASE DESCRIPTION

An approximately 2-year-old sexually intact male German Shorthair Pointer was presented for treatment of baclofen toxicosis.

CLINICAL FINDINGS

The dog had signs of severe baclofen toxicosis (no gag reflex, intermittent vocalization, and stupor) and received intravenous lipid emulsion (142 mL/kg) as a constant rate infusion over 11 hours. Severe hypertriglyceridemia (29,221 mg/dL; reference interval, 19 to 133 mg/dL) developed, followed by cardiovascular depression (poor peripheral perfusion, hyperlactatemia, and hypertension), severe hypoglycemia (26 mg/dL), acute kidney injury (serum creatinine, 3.6 mg/dL), intravascular hemolysis, and coagulopathy (hypocoagulable thromboelastogram and marked bilateral epistaxis).

TREATMENT AND OUTCOME

Therapeutic plasma exchange was performed in 4 stages to treat the hypertriglyceridemia. For each stage, an approximately 500-mL aliquot of blood (22 mL/kg) was removed and centrifuged, and the patient’s RBCs and allogenic fresh-frozen plasma were returned to the dog. Approximately 1.2 times the dog’s plasma volume was exchanged, reducing the serum triglyceride concentration to 1,349 mg/dL and improving the dog’s cardiovascular function and coagulation. Hours after the procedure was completed, the dog regurgitated and developed acute respiratory distress as a result of presumptive aspiration pneumonia, and the owner elected to have the dog euthanized.

CLINICAL RELEVANCE

Veterinarians should be aware of possible complications associated with administration of intravenous lipid emulsion, and veterinary-specific guidelines for the maximum dose of intravenous lipid emulsion should be developed to help prevent adverse effects. TPE appears to be an effective method for treating iatrogenic hypertriglyceridemia in dogs.

Restricted access
in Journal of the American Veterinary Medical Association

Abstract

CASE DESCRIPTION

An 11-month-old mixed-breed dog was evaluated because of a 2-day history of acute-onset, intermittent vocalization and collapse several days after ingesting metallic wire foreign material.

CLINICAL FINDINGS

Physical examination findings were initially unremarkable. After a brief period of hospitalization, the patient acutely developed non-weight-bearing lameness with signs of severe pain localized to the left thoracic limb and inability or refusal to rise. Results of cervical, thoracic, and abdominal radiography revealed a linear metallic foreign body at the thoracic inlet and a single metallic foreign body in the cranial aspect of the abdomen. Neuropathic pain at the level of the left brachial plexus was suspected. Results of a subsequent CT scan were consistent with a metallic foreign body in the left axilla with associated abscess formation and neuritis and an additional metallic foreign body within the omental fat near the pyloroduodenal junction.

TREATMENT AND OUTCOME

Intraoperative fluoroscopy was used to facilitate localization and surgical removal of the axillary foreign body. The intra-abdominal foreign body was removed laparoscopically. Complete resolution of clinical signs was observed before discharge from the hospital the following day. On telephone follow-up 8 months after surgery, the owners reported the patient had no signs of lameness or complications.

CLINICAL RELEVANCE

Migrating metallic foreign bodies may be identified as incidental findings with the potential to cause harm in the future or may be a cause for severe clinical signs. Migrating foreign bodies should be considered as a differential diagnosis for patients reported to have acute collapse or lameness and consistent clinical history.

Restricted access
in Journal of the American Veterinary Medical Association